Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 7:21 AM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 7:21 AM CDT (12:21 UTC)
- Expired
- Sep 18, 2014, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:00 AM CDT | FLASH FLOOD | Hobbs, NM | THE NEW MEXICO DEPARTMENT OF TRANSPORTAION REPORTED 4 TO 6 INCHES OF WATER RUNNING OVER SEVERAL ROADS IN HOBBS. NO ROADS ARE CLOSED AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
612
WGUS54 KMAF 181221
FFWMAF
NMC025-TXC003-165-181515-
/O.NEW.KMAF.FF.W.0064.140918T1221Z-140918T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN GAINES COUNTY IN WEST TEXAS...
ANDREWS COUNTY IN WEST TEXAS...
SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 AM MDT/1015 AM CDT/
* AT 713 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
MODERATE TO HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS OVER CENTRAL
AND SOUTHERN LEA COUNTY...MOVING NORTHEAST AT 10 MPH. WIDESPREAD
RAINFALL AMOUNTS OF 0.25 TO 0.50 INCH PER HOUR AND ISOLATED AMOUNTS
OVER 1 INCH PER HOUR...SATURATED SOIL FROM RECENT HEAVY RAINFALL...
WILL RESULT IN FLASH FLOODING OVER PORTIONS OF THE WARNED AREA.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
HOBBS...
HALFWAY...
EUNICE...
ANDREWS...
FRANKEL CITY...
FLOREY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
WARDSWELL DRAW...MONUMENT DRAW...SEMINOLE DRAW AND MUSTANG DRAW.
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 3203 10311 3202 10369 3253 10371 3255 10379
3294 10370 3294 10305 3251 10277 3249 10226
3212 10226 3212 10304
$$1 follow-up statement
083
WGUS74 KMAF 181315
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 AM MDT THU SEP 18 2014
NMC025-TXC003-165-181515-
/O.CON.KMAF.FF.W.0064.000000T0000Z-140918T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-ANDREWS-LEA-
715 AM MDT THU SEP 18 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT/1015 AM
CDT/ FOR SOUTHERN LEA...ANDREWS AND WESTERN GAINES COUNTIES...
AT 700 AM MDT...THE NEW MEXICO DEPARTMENT OF TRANSPORTATION REPORTED
SEVERAL ROADS IN HOBBS WITH 4 TO 6 INCHES OF WATER RUNNING OVER THEM.
AT 712 AM MDT...A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING
MODERATE RAINFALL...AND ISOLATED HEAVY RAINFALL...WAS MOVING NORTHEAST
AT 10 MPH OVER CENTRAL AND SOUTHERN LEA COUNTY...AND WESTERN PORTIONS
OF GAINES AND ANDREWS COUNTY. DUE TO SATURATED GROUND ACROSS THESE
AREAS...ADDITIONAL FLASH FLOODING IS POSSIBLE OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY
REGIONAL AIRPORT...OIL CENTER...NADINE...MONUMENT...KNOWLES...HUMBLE
CITY...HOBBS...HALFWAY...EUNICE...BUCKEYE...ANDREWS AND FLOREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
WARDSWELL DRAW...MONUMENT DRAW...SEMINOLE DRAW AND MUSTANG DRAW.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3203 10311 3202 10369 3253 10371 3255 10379
3294 10370 3294 10305 3251 10277 3249 10226
3212 10226 3212 10304
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 5:39 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 18, 5:39 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 AM CDT Thu Sep 18 2014
.DISCUSSION...
See Aviation Discussion below.
&&
.AVIATION...
WV imagery shows remnants of T.S. Odile opening up and set to move
over West Texas/SE NM in SW flow aloft later today. TAFs will be
messy, but most terminals should stay VFR through 00Z Friday except
KCNM, which should vary between MVFR and VFR at times. Lwr
cigs/visibilities can be expected in areas of direct convection.
forecast soundings suggest IFR cigs at KCNM/KHOB after 00Z, and
MVFR at KMAF.
&&
.PREV DISCUSSION... /ISSUED 408 AM CDT Thu Sep 18 2014/
DISCUSSION...
Wind flow around the upper ridge extending from Mexico up across the
Rockies will continue to pull tropical moisture from Odile across the
region. What is left of the circulation of Odile will be pulled
east while a cut off low works down the CA coast.
Had some storms overnight across the Central Permian Basin with
radar estimating over 2 inches of rainfall with the heavier
storms... but most of these have dissipated. Heavy rain north of
ELP has drifted into the western zones as of 09z. Currently have
Flash Flood Warnings in effect for Eddy and Culberson counties. The
airmass is very moist... MAF 00z sounding had a PW near 1.5 inches
and model soundings push this over 1.8 inches today... so potential
exists for heavy rainfall. Have upped pops over Eddy and Lea county
today to 70 percent but have also stretched likely pops all the way
across the Northern Permian Basin to Snyder. In addition to rain
moving in from the west... models are developing a large area of
rain along what looks like a boundary that extends from the Gulf
coast to the South Plains and crosses the NE Permian Basin. Have
extended the FF Watch another 24 hrs through tonight and added
Reeves... Loving... Andrews... and Gaines to it. Depending how
storms develop today later shifts may need to add the Davis Mtn or
Dawson county to the watch.
Temperatures today will be a challenge and highly dependent on
exactly where rain forms. The last couple of days the sun has been
able to break out during the late afternoon and push temps up to
normal or above. It could happen again today so have increased highs
today... but kept highs in the 70s over NM where rain should be
heavier/more frequent.
Still looking at a front making into the region Sunday. Fropa does
not look to be strong... instead it just bridges down into the area
as the surface ridge builds south. Not expecting that much cooling
with it.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Friday morning FOR THE FOLLOWING
ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 18, 4:12 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 412 AM CDT THU SEP 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 412 AM CDT THU SEP 18 2014 /312 AM MDT THU SEP 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED TODAY AND TONIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO AND ADJACENT AREAS OF WEST TEXAS. LOCALLY HEAVY RAINFALL WILL LEAD TO FLASH FLOODING IN MANY AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO...ANDREWS AND GAINES COUNTIES...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE INTO THE WEEKEND...AND SPREAD EAST AND SOUTH. THE RIO GRANDE WILL BE ELEVATED OVER THE NEXT FEW DAYS DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. IN ADDITION...NORMALLY DRY OR LOW FLOW ARROYOS IN EDDY COUNTY...SUCH AS THE RIO PENASCO...MAY RUN HIGH DUE TO HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Sep 18, 5:53 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD GREENWOOD 32.03N 101.90W
09/18/2014 MIDLAND TX TRAINED SPOTTER
FM307 BETWEEN CR1120 AND CR1110 WAS CLOSED DUE TO
FLOODING FROM HEAVY RAIN OVERNIGHT.
&&
72The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:01 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| Sep 17, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 30 min |
| Sep 17, 8:26 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 4 hr |
| Sep 17, 9:23 PM CDT | Special Weather Statement | MAF | Scurry | 22 min |
| Sep 17, 10:25 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 17, 11:53 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 18, 12:37 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 18, 12:41 AM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Sep 18, 1:04 AM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Sep 18, 2:42 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 18, 3:30 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 18, 7:39 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 18, 9:13 AM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Sep 18, 11:49 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Sep 18, 12:08 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Sep 18, 2:38 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Sep 18, 2:41 PM CDT | Special Weather Statement | MAF | 49 min | |
| Sep 18, 3:10 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Presidio | 3 hr |
| Sep 18, 3:28 PM CDT | Special Weather Statement | MAF | 32 min | |
| Sep 18, 4:01 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 18, 4:01 PM CDT | Special Weather Statement | MAF | Winkler | 29 min |
| Sep 18, 4:11 PM CDT | Special Weather Statement | MAF | 34 min | |
| Sep 18, 4:40 PM CDT | Special Weather Statement | MAF | Winkler | 35 min |
| Sep 18, 4:51 PM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 3 hr |
| Sep 18, 4:56 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| Sep 18, 5:03 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| Sep 18, 5:09 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 18, 6:02 PM CDT | Special Weather Statement | MAF | Loving | 28 min |
| Sep 18, 6:25 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 4 hr |
| Sep 18, 6:59 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reeves, Ward | 4 hr |
| Sep 18, 2:45 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 18, 3:38 AM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 18, 6:21 AM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 18, 11:01 AM CDT | Areal Flood Warning | MAF | Eddy | 3 hr |
| Sep 18, 1:45 PM CDT | Areal Flood Warning | MAF | Eddy | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.